Supplementary Material for: Antidepressant Use by Class: Association with Major Adverse Cardiac Events in Patients with Coronary Artery Disease
2018-03-13T10:27:45Z (GMT) by
Background: To assess use of antidepressants by class in relation to cardiology practice recommendations, and the association of antidepressant use with the occurrence of major adverse cardiovascular events (MACE) including death. Methods: This is a historical cohort study of all patients who completed cardiac rehabilitation (CR) between 2002 and 2012 in a major CR center. Participants completed the Patient Health Questionnaire (PHQ-9) at the start and end of the program. A linkage system enabled ascertainment of antidepressant use and MACE through 2014. Results: There were 1,694 CR participants, 1,266 (74.7%) of whom completed the PHQ-9 after the program. Depressive symptoms decreased significantly from pre- (4.98 ± 5.20) to postprogram (3.57 ± 4.43) (p < 0.001). Overall, 433 (34.2%) participants were on antidepressants, most often selective serotonin reuptake inhibitors (SSRI; n = 299; 23.6%). The proportion of days covered was approximately 70% for all 4 major antidepressant classes; discontinuation rates ranged from 37.3% for tricyclics to 53.2% for serotonin-norepinephrine reuptake inhibitors (SNRI). Antidepressant use was significantly associated with lower depressive symptoms after CR (before, 7.33 ± 5.94 vs. after, 4.69 ± 4.87; p < 0.001). After a median follow-up of 4.7 years, 264 (20.9%) participants had a MACE. After propensity matching based on pre-CR depressive symptoms among other variables, participants taking tricyclics had significantly more MACE than those not taking tricyclics (HR = 2.46; 95% CI 1.37–4.42), as well as those taking atypicals versus not (HR = 1.59; 95% CI 1.05–2.41) and those on SSRI (HR = 1.45; 95% CI 1.07–1.97). There was no increased risk with use of SNRI (HR = 0.89; 95% CI 0.43–1.82). Conclusion: The use of antidepressants was associated with lower depression, but the use of all antidepressants except SNRI was associated with more adverse events.